- 0Feb 24, '13 by SadalaJust a student here, still learning.
I have a couple (ok, three) questions about treatment for dvts/PEs with anticoagulants. It seems as though I see a lot of hospitalizations that are mainly thrombotic in one way or another.
1) In the presence of massive dvts and large bilateral PEs why is it that I never see the use of thrombolytics - EVEN when the pt reports immediately to the ER (esp in the case of PEs as pts tend to report sooner since they know about it sooner)? I see lots of warfarin, but (and yes, I know thrombolytics have their own risk factors) long term use of warfarin causes a lot of issues for pts (and even my own family members) that I've seen - particularly when the pt already has clots and its not a smaller prophylactic dose used to prevent clots. The only time I have EVER seen a thromobolytic used was in one pt who had just had an MI.
2) When pts are on warfarin why does it seem that their levels are not followed more carefully (or am I just being too harsh here?) I keep seeing cases of warfarin tox, way above the 4.9 critical. How does the hcp/INR lab/whomever let a pt who is supposed to be at a therapeutic 2-3 go to a 6 or an 8.something outpatient?
3) I have an issue that involves blood monitoring and way before I began nursing school I started getting a same day copy of my own bloodwork. If I went beyond a critical level (and I had already established what that was with my doc) then I presented to the place I needed to go to have care. Is it possible that we don't give pts enough education/credit. Could we be advising them on the critical levels of their meds and having them check their own labs as a double safety system? I think its smart for people to get copies of their imaging and labs anyway, just so they have a copy when they go to a new doc. Am I being too pollyanna? Educate me!
- 1Feb 27, '13 by MunoRN1) The use of thrombolytics with PE is limited to situations where the benefits outweigh the risks. Saddle PE's producing significant right heart strain and hemodynamic compromise will usually be TPA'd, otherwise, IV anticoagulation for at least 3 days with a warfarin bridge is typical. If TPA is used they will still typically be put on warfarin to prevent future clots.
2) Warfarin isn't perfect and can be tricky, particularly at the initiation of treatment. Metabolism, diet, other medications, and illnesses can all change INR levels drastically. For patients started on warfarin as an outpatient, they typically start testing on day 3 of therapy and continue to get INR's 2-3 times a week, sometimes even more, until the correct dosing pattern is established. Even so, a number of things can throw that off that are difficult to predict. Warfarin is a pain in the butt, but then again so is a stroke.
3) Many outpatient labs don't do testing on site, they often send specimens to a central lab, so getting results at the time of your visit is impractical. The HiTECH act includes requirements for access to your own test and lab results, so you should see this improve in coming years.